Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Kansas City, MO

April 15, 2017Nodaway County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2017, 8:37 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Apr 15, 2017, 9:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Nodaway County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:40 PM CDTHAIL 0.88Hopkins, MO
Apr 15, 8:49 PM CDTHAIL 0.88Hopkins, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KEAX 160137
SVREAX
MOC147-227-160200-
/O.NEW.KEAX.SV.W.0054.170416T0137Z-170416T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT SAT APR 15 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Worth County in northwestern Missouri...
  Northeastern Nodaway County in northwestern Missouri...

* Until 900 PM CDT

* At 837 PM CDT, a severe thunderstorm was located near Hopkins, or 9
  miles south of Bedford, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hopkins, Sheridan, Parnell and Pickering. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.

&&

LAT...LON 4057 9448 4039 9452 4039 9490 4057 9488
TIME...MOT...LOC 0137Z 271DEG 26KT 4053 9475 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

LG
2 follow-up statements
353 
WWUS53 KEAX 160148
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
848 PM CDT SAT APR 15 2017

MOC147-227-160200-
/O.CON.KEAX.SV.W.0054.000000T0000Z-170416T0200Z/
Worth MO-Nodaway MO-
848 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN WORTH AND NORTHEASTERN NODAWAY COUNTIES...

At 848 PM CDT, a severe thunderstorm was located near Athelstan, or
10 miles southeast of Bedford, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sheridan and Parnell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Pleasant Hill.

&&

LAT...LON 4057 9448 4039 9452 4039 9477 4057 9476
TIME...MOT...LOC 0148Z 271DEG 26KT 4053 9464 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
488 
WWUS53 KEAX 160156
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
856 PM CDT SAT APR 15 2017

MOC147-227-160206-
/O.EXP.KEAX.SV.W.0054.000000T0000Z-170416T0200Z/
Worth MO-Nodaway MO-
856 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WORTH AND NORTHEASTERN
NODAWAY COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 4057 9448 4039 9452 4039 9477 4057 9476
TIME...MOT...LOC 0156Z 271DEG 26KT 4053 9457 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:36 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 15, 6:36 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Sat Apr 15 2017

.Discussion...
Issued at 301 PM CDT SAT APR 15 2017

Sufficient mixing has permitted increased 850 hPa winds out of the
southwest to translate to the surface, with observed wind gusts up
to 35 to 40 mph across the area. While gusts will taper off after
sunset, increased surface winds will persist ahead of a cold front
expected to push through northwest Missouri this evening. Within
the ongoing southwesterly low level flow, dew point values have
increased into the low 60s as of Saturday afternoon. While ascent
has been lacking across the area due to a capped environment,
this is expected to erode with frontogenetical support this
evening along the cold front. The upper-level forcing of this
boundary is centered over the Northern Plains with an attendant
surface low positioned near the Great Lakes Region. This will
create parallel surface flow along the cold front locally, thus
decreasing overall surface convergence into the boundary. This in
turn will act to decrease the overall tornadic potential along
the front, though small hail and strong winds will remain possible
along the boundary, particularly as storms merge near central
Missouri. With that said, the overall severe threat is relatively
low, given the displaced upper dynamics, which will remain well
north of the area. Considering the linear nature and relatively
progressive nature of the storms, rainfall totals should mostly be
limited to 0.5" to perhaps 0.75" tonight into Sunday morning.

With the displaced upper-level pattern becoming zonal by Sunday, the
frontal boundary will stall across central Missouri, well south of
the I-70 corridor. The boundary will act as forcing for
additional storms to develop Sunday afternoon along and south of
the stalled front. While severe weather is not anticipated with
activity on Sunday, river levels and streams in this area will
need to be monitored as this boundary slowly lifts back to the
north as a warm front Sunday night through Monday morning. The
active pattern will continue through the early work week as a mid-
level shortwave advances north of the CWA Tuesday morning. Latest
guidance depicts this feature further north compared to previous
runs, thus lessening the overall forcing, and particularly the
hydrologic concerns during this time. What this will equate to,
however, is additional chances of storms through early Tuesday
before a subsequent cold front pushes through the local area
Tuesday night. While severe weather is possible during this time
period, ongoing precipitation throughout the day will likely limit
this potential, not to mention the fact that upper-level dynamics
will once again be displaced. Storm chances will continue off and
on throughout the week, with seven day rainfall totals expected
to reach near three to four inches by the time all is said and
done.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 636 PM CDT SAT APR 15 2017

Note: The TAF for KSTJ will be NIL through the weekend due to
missing observations at the terminal. Observations are not
anticipated to return until Monday.

VFR conditions will give way to thunderstorm activity later this
evening as a cold front sweeps southeast across the region. Many
question still exist as to CIGs and VIS as the storms move threw;
so anticipate updates to the TAFs as the storms approach the
terminals. Expect the gusty winds to persist ahead of the front,
but to quickly veer to the northwest and north behind the front
tonight and into tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Apr 15, 5:01 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sat Apr 15 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sat Apr 15 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms expected today, mainly this evening and
 overnight. A few severe storms are possible.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Periodic thunderstorms are in the forecast through next week. The
 threat of severe weather is low.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 15, 7:22 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     8 N ROCKPORT            40.53N 95.52W
04/15/2017                   ATCHISON           MO   LAW ENFORCEMENT

&&

SGRANA
Local storm report, Apr 15, 7:37 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          5 NW TARKIO             40.49N 95.44W
04/15/2017                   ATCHISON           MO   LAW ENFORCEMENT

            BRIEF TOUCHDOWN.

&&

SGRANA
Local storm report, Apr 15, 7:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          3 NW WESTBORO           40.57N 95.36W
04/15/2017                   ATCHISON           MO   TRAINED SPOTTER

            SPOTTER CONFIRMED TORNADO 1/2 MILE E OF HIGHWAY 59, 2
            MILES SOUTH OF MO/IA BORDER.

&&

JWELSH
Local storm report, Apr 15, 8:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FUNNEL CLOUD     4 NE WESTBORO           40.58N 95.26W
04/15/2017                   ATCHISON           MO   TRAINED SPOTTER

            PHOTO OF FUNNEL CLOUD RECEIVED FROM STORM SPOTTER NEAR
            BLANCHARD, IOWA ON MISSOURI SIDE OF BORDER.

&&

JWELSH
Special weather statement, Apr 15, 8:28 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT SAT APR 15 2017

MOZ002-003-160200-
Worth MO-Nodaway MO-
828 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WORTH AND NORTHEASTERN
NODAWAY COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopkins, or 11 miles north of Maryville, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hopkins, Sheridan, Parnell and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Missouri.

LAT...LON 4057 9459 4039 9458 4038 9460 4035 9460
      4040 9504 4058 9496
TIME...MOT...LOC 0127Z 270DEG 25KT 4051 9485

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:14 PM CDTTornado WarningEAXAtchison16 min
Apr 15, 7:30 PM CDTTornado Warning Tornado observedEAXAtchison, Nodaway30 min
Apr 15, 7:59 PM CDTTornado Warning Tornado observedEAXAtchison, Nodaway16 min
Apr 15, 8:28 PM CDTSpecial Weather StatementEAXNodaway32 min
Apr 15, 9:33 PM CDTSpecial Weather StatementEAXHolt27 min
Apr 16, 1:00 AM CDTSpecial Weather StatementEAXCass45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.